Alabama, 2001

Hail and Damaging Wind in Alabama, May 21, 2001

May 21, 2001 · NWS BMX · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 21, 2:21 AM CST, 10 hours 45 minutes earlier.

Area forecast discussion, May 21, 2:21 AM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
321 AM CDT MON MAY 21 2001

BIG STORM SYSTEM POISED TO SWEEP ACROSS THE AREA NEXT 24 HOURS OR
SO.  PLENTY OF MOISTURE AND LIFT TO BE HAD...AND WITH ADDED HEAT
THIS AFTERNOON...EXPECT INSTABILITY TO BE SUFFICIENT FOR WIDESPREAD
STORMS.  PLUS...ITS HARD NOT TO NOTICE THE ONGOING CONVENTION IN
WESTERN TN AND NORTHERN MS.  WILL KEEP HIGH POPS AREAWIDE TODAY...
WITH CATAGORICAL IN NORTH AND WEST...TO LIKELY AND HIGH CHANCE
FARTHER SOUTH AND EAST.  GIVEN SPC OUTLOOK...WILL ENHANCE WORDING
IN APPROPRIATE AREAS AS WELL.

EXPECT SEVERAL WAVES OF CONVECTION TODAY AND TONIGHT...AND THEN THE
BIG FINAL PUSH OF RAIN LATE TONIGHT AND EARLY TOMORROW.  RAIN
SHOULD EXIT AREA AFTER COLD FRONT MOVES THROUGH (YET ANOTHER FRONT
MOVING THROUGH THE BHM WITHIN A FEW HOURS OF 12Z).  PRETTY COOL
AIRMASS IN WAKE OF FRONT.  DOESN'T APPEAR TO BE A RECORD BREAKER AT
THIS POINT...BUT STILL UNSEASONABLY COOL.

MEDIUM RANGE MODELS THAN KEEP CUTOFF UPPER LOW SPINNING ACROSS THE
EASTERN HALF OF THE COUNTRY THROUGH THE BETTER PART OF THE WEEK.
LOW CONFIDENCE IN THE EXTENDED FORECAST...DUE TO UNCERTAINTIES
INVOLVED WITH SHORTWAhVES ROTATING AROUND BIG UPPER LOW.

HSV 083/059/067/048 ++2
BHM 085/062/072/050 783
MGM 087/066/078/053 565

.BHM...NONE.

In the hours before

Local storm report, May 21, 12:10 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT MON MAY 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    GORDO                     AL   0.75 INCH HAIL
05/21/01   PICKENS                        DIME SIZE HAIL AND ONE
                                          TREE DOWN BLOCKING A
                                          ROADWAY IN GORDO.

1250 PM    ECHOLA                    AL   0.75 INCH HAIL
05/21/01   TUSCALOOSA                     DIME SIZE HAIL FELL NEAR
                                          ECHOLA.

1257 PM    TUSCALOOSA                AL   0.75 INCH HAIL
05/21/01   TUSCALOOSA                     DIME SIZE HAIL WAS
                                          REPORTED NORTH OF
                                          TUSCALOOSA IN THE YELLOW
                                          CREEK AREA.
Special weather statement, May 21, 12:20 PM CST, 46 minutes before
ALZ001>038-040>050-212000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT MON MAY 21 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

...SEVERE THUNDERSTORM WATCH NUMBER 264 IN EFFECT FOR MUCH OF NORTH
   AND CENTRAL ALABAMA THROUGH 5 PM...

THE AIRMASS OVER MUCH OF CENTRAL AND NORTH CENTRAL ALABAMA...
PARTICULARLY IN A BROAD BAND FROM LIVINGSTON TO BIRMINGHAM TO
ANNISTON...WILL REMAIN WARM AND QUITE UNSTABLE THROUGH THE AFTERNOON
HOURS.  SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER CENTRAL ALABAMA THROUGH AT LEAST 5 PM...AND SOME OF
THESE WILL LIKELY PRODUCE DAMAGING WINDS AND LARGE HAIL.

STRONG STORMS WILL LIKELY PERSIST INTO THE EVENING HOURS OVER
EAST CENTRAL ALABAMA...MAINLY EAST OF A WEDOWEE TO SELMA LINE.  A
FEW OF THESE STORMS MAY PRODUCE STRONG WIND GUSTS AND HAIL...BUT THE
THREAT OF WIDESPREAD SEVERE WEATHER SHOULD DIMINISH AFTER SUNSET.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY TO DEVELOP OVER
NORTHWEST ALABAMA THIS EVENING AHEAD OF AN ADVANCING COLD
FRONT...AND THESE WILL MOVE OVER THE REST OF THE AREA OVERNIGHT.
THE UPPER LEVEL STORM SYSTEM ASSOCIATED WITH THIS FRONT WILL BE
QUITE STRONG...AND A FEW OF THE THUNDERSTORMS OVER NORTHERN ALABAMA
TONIGHT MAY BRIEFLY BECOME SEVERE. HOWEVER...THE AIRMASS WILL
STABILIZE SOMEWHAT BY MIDNIGHT...SO THE THREAT OF SEVERE WEATHER
SHOULD DIMINISH AFTER THAT TIME.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY
REMAIN NECESSARY THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Tuscaloosa

When
May 21, 1:06 PM CST to 1:12 PM CST
Where
Tuscaloosa County, 3 mi N of Duncanville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.100, -87.450

Dime size hail was observed just north of Duncanville.

Thunderstorm Wind, Tuscaloosa

When
May 21, 1:06 PM CST to 1:22 PM CST
Where
Tuscaloosa County, Duncanville
Measured
50 kt (58 mph)
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
33.050, -87.450

Several trees and power lines were blown down in the city of Duncanville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245937, 5245938.